Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hi, I'd like to help you with your question.
Anxiety is usually the result of thoughts you are having. When you are anxious, your thoughts are causing your mind to think your in danger. Your body reacts by releasing adrenaline into your system. Adrenaline causes the anxiety you feel. It is much like after you have had a bad scare like a car accident. Your body releases the adrenaline and causes your body to react. Except in your case, you have no direct cause of how you feel. Your thoughts create the anxiety but you have no place to put it.
Hopelessness is usually the result of thoughts about your situation. Telling yourself that you'll always feel terrible, no one loves you, your life is not worth living, you'll never feel better are all examples of thoughts we have that keep us down and make us feel hopeless.
The answer to both your anxiety and feelings of hopelessness is to change your thoughts. That may sound difficult, particularly if you are feeling down and anxious, but it is easy to do if you can take it one step at a time.
Start by challenging your thoughts. Every time you think of something bad, have a positive thought instead. So when you feel anxious, say to yourself "I'm am ok. There are people that care about me. I am safe". When you feel hopeless, tell yourself the same thing. Write down several positive thoughts and keep them with you. Read them as often as you can to reinforce positive thinking.
Practice relaxation techniques. Deep breathing, thinking of calm places like the ocean, and muscle relaxation can all help to keep you calmer when you feel anxious.
Try to recall happy times in your life. Focus on the good things going on.
Get out of your house and be around others. It can help you focus on something else.
Make sure you have enough support. Have a list of family and friends you can call if you feel overwhelmed. If you feel you need more support, try support groups either on line or in person. Therapy is also a good way to address how you feel. Therapy can help you find better ways to cope and provide support at the same time.
I hope this has helped you,
I understand. You can do this without support, but it does make it a lot harder. You may want to try on line support groups where you can be anonymous. That can help you open up and share and get the support you need without having to reveal who you are. A therapist also helps. You mentioned trying CBT. I'm not sure if you are still in therapy, but if not, you may want to try again.
I am sorry you were not happy with my response. I am opting out so another expert can help you.
Thank you for explaining how you felt. If you would like to continue, I'll try to help. But if not, I understand. Another experts insight may provide you with another way of looking at your issue.
Hi, it's Steve...Sounds like you are having a time of it this weekend. The anxiety is really bugging you I can see...
With any bipolar based condition, like schizoaffective disorder, the mood swings can be very fast. You can go to bed feeling pretty good, and wake up not. The reverse is also true. This is partially due to a chemical in your body called melatonin and also cortisol. Cortisol boosts our awake state and is most present in th early morning, but it also makes you feel anxious. Later in the day, cortisol production goes down and melatonin production goes up. Melatonin makes us feel more calm and sleepy.
Your body is adjusting to the meds we talked about and sometimes you will get spikes of feeling really anxious and edgy. This is normal. I know you do not want to feel this at all and want this done. But this is also a sign that the medications may be kicking in at your higher dosage.
Do you have the Anxiety and Phobia Workbook by Edmund Bourne? I would love for you to get it if you have not, as it really would help when other experts or myself are not on-line.
Remember, these anxious feelings are just feelings. They cannot harm you in and of themselves. They feel very intense and disturbing, but they are a part of the disorder and will settle as well as the disorder gets under the medication's control. Breathe. Sit quite, and know....you are okay. These are just feelings, not truth. Steven
First of all, this is a very good sign. If you were not able to see the improper nature of the feelings you were having, or you were totally lost as to what feeling you were having or you were ambivalent about these improper feelings, that would not be good. Instead you can see that your feelings are being expressed but that you are not happy with how they are being controlled.
Therefore the only thing that is not okay right now is your full control of the emotions you express. And, you are frustrated by the fact that you see what you need to do and can't yet fit it. Best news...this will happen. You are showing really good signs and this is one of them. If you were feeling oblivious I would be concerned.
How do you control these feelings in the meantime? You can only do so much as you are battling a bodily illness. You can't will a cold or flu to go away, and it takes time. But you can prepare yourself for the process by knowing that you will feel these things sometimes and that family will need to accept this in you for a brief time. But, like a cold, the severity of this will abate with time. You are on the right medications and are doing everything you can. Waiting is no fun, but it is where you are....but good signs of upcoming emotional control are surfacing. Like what you said in this question. Hang in there! Steven
Totally makes sense. This is called blunting of affect, and it is not out of the ordinary at all. What is, is the fact that you know it so fully. As I mentioned, most people who have symptoms like this do not recognize that they have this issue. They simply have blunted affect with no insight.
What is it really? It is a dissociation of sorts where a part of your brain, the logic side, knows what you feel. But, the emotive side is unable to "feel" the emotion. It is like of like living emotions, but in theory only.
This feeling tends to be caused a lot by the type and kind of medication that you are taking. The same medication that keeps your moods stable can sometimes give this feeling as well. Again, it is not harmful, but it is bothersome for you. I can see that.
As I mentioned you probably will see these symptoms diminish quite a bit over time and you should feel a lessening of this odd feeling. Remember, in order to keep your anxiety down it is key that you know that this is not a harmful thing, just an odd thing. It cannot harm you and the sensation is just that, an odd sensation.
Many feelings and moods will be odd or be perceived as so by you for a while. But they are not harmful, just a bit on the strange side. Steven
.OKMH53016130 My son is very anxious. He gets like